Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Charleston, SC

February 15, 2017Berkeley County, Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 15, 2017, 11:45 AM EST for Berkeley County, Colleton County, Dorchester County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 15, 2017, 11:45 AM EST (16:45 UTC)
Expired
Feb 15, 2017, 12:30 PM EST
In force
45 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 12:25 PM ESTHAIL 1.51 Se Bonneau Beach, SCLOCAL TV STATION RELAYED REPORT OF PING PONG BALL SIZE HAIL NEAR BONNEAU BEACH... AS WELL AS A VIDEO SHOWING QUARTER SIZE HAIL AT BONN GROCERY.
Feb 15, 12:29 PM ESTHAIL 1.755 Ese Bonneau, SCTRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS52 KCHS 151645
SVRCHS
SCC015-029-035-151730-
/O.NEW.KCHS.SV.W.0012.170215T1645Z-170215T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1145 AM EST WED FEB 15 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Colleton County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 1230 PM EST

* At 1144 AM EST, severe thunderstorms were located along a line
  extending from 18 miles north of Saint George to 6 miles northwest
  of Indian Field to 12 miles southeast of Bamberg, moving east at
  105 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Moncks Corner, Indian Field, Saint George, Dorchester, St. George,
  Ridgeville, St. Stephen and Harleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3349 7995 3340 7985 3332 7972 3305 7999
      3306 8101 3310 8095 3307 8091 3309 8088
      3313 8089 3333 8051 3328 8049 3326 8043
      3326 8036 3328 8035 3327 8030 3330 8025
      3345 8022 3345 8014 3348 8015 3350 8012
TIME...MOT...LOC 1644Z 255DEG 91KT 3344 8050 3331 8059 3313 8094 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:11 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 15, 11:11 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1111 AM EST Wed Feb 15 2017

.SYNOPSIS...
A cold front will move through early this evening followed by
high pressure through Friday night. Another storm system will
affect the area Saturday and Saturday night, then high pressure
will prevail through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Quick Update: Conditions are becoming more favorable for
convection across the area. The area remains under a slight risk
and Mesoscale Discussions from SPC continues to indicate an
ongoing potential. The line appears to moving faster than the
grids showed, so updated to reflect the latest radar trends,
along with faster clearing behind the line. Temperatures have
also been adjusted. Otherwise, the previous thinking continues.

W/V images indicated a closed mid level low near the MS/AL
line, tracking east. South of the closed low, the axis of a
slightly positively tilted trough existed well into the Gulf of
Mexico, east of the MS delta. At the sfc, the center of low
pressure and an associated a strong cold front is moving
eastward.

During the morning hours, near term models indicates that the
closed low will open to a trough, with the center of the H5 vort
tracking over the I-20 corridor across the Southeast U.S. The
sfc low is expected to slide over southern AL and GA, SW H85
winds have strengthened to 50-55 kts across the forecast area.
Strengthening return flow has allowed sfc dewpoints to reach
the low 60s F. As sfc temperatures rise, SBCAPE values are
expected to reach between 800-1000 J/kg. However, the strongest
llvl winds are forecast to pass over the CWA through the early
afternoon hours, with 0-1 km helicity reaching between 250-350
M^2/S^2. NAM12 shows that values of 0-1km EHI will peak between
1-2 M^2/s^2 across the coastal counties through early afternoon.
Fropa should occur around sunset, followed by much drier air
and veering winds. Conditions will feature clearing sky cover
and decreasing winds. Low temperatures are forecast to range
from the mid 30s across the Santee basin to the low 40s across
SE GA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Cool high pressure will build across the area Thursday, bringing
temperatures closer to normal for a day. However, the center of
the high will quickly shift offshore in response to a building
upper ridge. A warm advection regime on Friday will push temps
back above normal to the low 70s. A southern stream shortwave
will move through on Saturday along with a weak surface feature.
Moisture return will be limited, thus only scattered showers
currently forecast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
An unseasonably strong deep layered ridge will maintain well
above-normal temperatures and dry conditions. Temps may approach
80 early next week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
12z TAFs: Gusty SW winds are developing ahead of an approaching
cold front. MVFR ceilings are expected into this afternoon.
Brief IFR is possible with TSRA. Timing will likely be adjusted
as the front/storms are moving faster than expected. FROPA is
expected 1-2 hrs before sunset, TAFs will feature winds veering
from the NNW through the evening hours with VFR conditions.

Extended Aviation Outlook: No significant concerns.

&&

.MARINE...
A strong cold front will approach the coastal waters today. A line
of thunderstorms is expected to develop along and ahead of the cold
front, passing across the coastal waters today into early this
evening. As the front approaches, the pressure gradient will tighten
and will support gusty conditions, reaching Small Craft Advisory
levels today. Cold air advection in the wake of the cold front will
support gusty winds this evening, but wind gusts will gradually
weaken.

Benign marine conditions anticipated Thursday through early next
week as high pressure remains the dominant feature.

&&

.EQUIPMENT...
The KCLX radar remains out of service. Additional parts have
been delivered. The radar will likely not be available for much
of today. Users should use adjacent WSR-88Ds for radar
information. These sites include KLTX, KCAE, KJGX, KVAX and
KJAX.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for AMZ330.
     Small Craft Advisory until 9 PM EST this evening for AMZ350-
     352-354.
     Small Craft Advisory until 1 AM EST Thursday for AMZ374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
EQUIPMENT...
Hazardous weather outlook, Feb 15, 3:40 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
340 AM EST Wed Feb 15 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-160845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
340 AM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: A line of thunderstorms is forecast to develop
along and ahead of a strong cold front today. Severe thunderstorms
will be possible from mid morning into the mid afternoon hours.
Damaging wind gusts and small hail will be the primary threat.
However, an isolated tornado will also be possible, especially over
parts of Southeast Georgia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail and damaging winds to the National Weather
Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Feb 15, 10:31 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
1031 AM EST WED FEB 15 2017

GAZ087-088-099-100-151600-
Bulloch-Candler-Jenkins-Screven-
1031 AM EST WED FEB 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
JENKINS AND CANDLER COUNTIES...

At 1030 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Stillmore, or 10 miles south of Swainsboro,
moving east at 80 mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Statesboro, Metter, Middleground, Westside, Portal, Pulaski, Rocky
Ford and Woodcliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
      3254 8203 3261 8200 3265 8206 3278 8175
      3248 8155 3233 8224 3234 8224 3235 8225
TIME...MOT...LOC 1530Z 250DEG 70KT 3246 8227
Special weather statement, Feb 15, 11:18 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
1118 AM EST WED FEB 15 2017

GAZ088-100-101-SCZ042-047-151645-
Bulloch-Screven-Effingham-Inland Jasper-Hampton-
1118 AM EST WED FEB 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM...HAMPTON AND JASPER COUNTIES...

At 1118 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Kildare, or 14 miles northwest of
Springfield, moving east at 60 mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Hampton, Varnville, Estill, Newington, Oliver, Furman and
Scotia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3236 8165 3269 8151 3287 8105 3252 8087
TIME...MOT...LOC 1618Z 255DEG 50KT 3256 8144
Special weather statement, Feb 15, 11:28 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
1128 AM EST WED FEB 15 2017

GAZ100-114-115-151700-
Bulloch-Evans-Tattnall-
1128 AM EST WED FEB 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...BULLOCH AND
TATTNALL COUNTIES...

At 1127 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Bellville, or near Claxton, moving east at
60 mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Claxton, Bay, Brooklet, Hagan, Bellville, Manassas, Nevils and
Denmark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3226 8204 3228 8199 3227 8197 3229 8196
      3245 8152 3243 8154 3239 8153 3235 8149
      3234 8149 3233 8146 3226 8143 3224 8144
      3220 8159 3214 8205
TIME...MOT...LOC 1627Z 255DEG 50KT 3221 8197

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:54 AM ESTSevere Thunderstorm WarningCHSBerkeley35 min
Feb 15, 11:18 AM ESTSpecial Weather StatementCHSHampton27 min
Feb 15, 11:57 AM ESTTornado WarningCHSBerkeley, Dorchester33 min
Feb 15, 11:58 AM ESTSpecial Weather StatementCHSColleton32 min
Feb 15, 12:00 PM ESTSpecial Weather StatementCHSJasper30 min
Feb 15, 12:21 PM ESTTornado WarningCHSBerkeley24 min
Feb 15, 12:25 PM ESTSpecial Weather StatementCHSCharleston35 min
Feb 15, 12:27 PM ESTSpecial Marine WarningCHS2 hr
Feb 15, 12:47 PM ESTSpecial Weather StatementCHSCharleston28 min
Feb 15, 12:49 PM ESTSpecial Weather StatementCHSBeaufort26 min
Feb 15, 12:53 PM ESTSpecial Marine WarningCHS112 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.